Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
A case of anaphylaxis in a twin parturient
Abstract Number: SAT-62
Abstract Type: Case Report/Case Series
Anaphylactic reactions during caesarean section are rare. Anaphylaxis during pregnancy occurs in approximately 3 per 100 000 deliveries.
A 31 year old Somalian twin parturient presented in pre term labour at 34 weeks gestation. The first twin delivered vaginally in the room. Foetal distress ensued in the second twin with an unstable lie. She underwent a category one general anaesthesia (GA) caesarean section. She was induced with intravenous alfentanyl 2 mg, propofol 250 mg and rocuronium 50 mg. Anaesthesia was maintained with 1% sevoflurane and 50% nitrous oxide. There were no ventilation problems during delivery. The ventilator started to alarm due to high inflation pressures shortly after delivery. It became difficult to manually ventilate her accompanied by a sudden and complete loss of end tidal carbon dioxide. At this point 100 mcg of intravenous adrenaline was given. Cardiopulmonary resuscitation (CPR) was started immediately for a pulseless electrical activity cardiac arrest. Three cycles of CPR was needed before return of spontaneous circulation. Her computerised tomography (CT) scan of her head was normal, however her CT pulmonary angiography demonstrated the surprise findings of bilateral moderate sized pneumothoraces without associated evidence of chest trauma. She was extubated the next day.
With the difficulty in ventilation and loss of cardiac output our differential diagnoses included anaphylaxis to rocuronium, amniotic fluid embolism and pulmonary embolism. With the clinical information ascertained at the time, anaphylaxis was most likely. We did consider the use of sugammadex, however there are case reports on sugammadex induced anaphylaxis. Sugammadex can be used for the treatment of rocuronium induced anaphylaxis by direct encapsulation. Interestingly there have been case reports pertaining to anaphylaxis secondary to the rocuronium - sugammadex complex. This complex can express new antigenicity even if rocuronium and sugammadex separately have no antigenicity. This case also highlights whether we should consider inserting epidurals in all twin parturients in labour. This patient did not have an epidural in situ and if she did, the GA may have been avoidable. In the United States it is common practice to deliver all twin parturients in theatre, a practice the United Kingdom may need to consider. However the practicalities of this may be some what challenging. It is important for anaesthetists to identify the causative drug of peri-operative anaphylaxis by appropriate tests to establish optimal risk reduction strategies and prevent recurrence.
1. Metres PM. Anaphylactic reactions during anaesthesia - let us treat
the problem rather than debating its existence. Acts Anaesthesia Scand 2005; 49: 431-3.
2. Menendez-Ozcoidi L, Ortiz-Gomez JR, Olaguibel-Ribero JM et al. Allergy to low dose sugammadex. Anaesthesia 2011; 66: 217-9.